Wyoming, 2014

Winter Storm in Wyoming, February 21 to 23, 2014

February 21 to 23, 2014 · NWS RIW · 3 events in 3 counties and zones

A long-lived winter storm moved into western Wyoming and brought an extended period of snow to the mountains and valleys. The southern end of the Star Valley received anywhere from 6 inches around Afton, Fairview, and Auburn to as much as 14 inches near Smoot.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A long-lived winter storm moved into western Wyoming and brought an extended period of snow to the mountains and valleys. The southern end of the Star Valley received anywhere from 6 inches around Afton, Fairview, and Auburn to as much as 14 inches near Smoot. Snowfall of 6 to as much as 10 inches fell around Dubois and Cody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 21, 11:05 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 21, 11:05 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1105 AM MST FRI FEB 21 2014

.UPDATE...

ALLOWED THE WINTER WX ADVISORY FOR THE STAR VALLEY AND SALT
RIVER/WYOMING RANGES TO EXPIRE AT 5 AM. NO OTHER CHANGES.

PREV DISCUSSION... /ISSUED 330 AM MST FRI FEB 21 2014/

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

INCREASING SNOW ACROSS THE WRN MOUNTAINS EARLIER THIS EVENING AS
COLD MID/UPR LVL AIR IS UNDERCUT BY MODEST WAA AT LOW TO MID LVLS
INCREASING INSTABILITY AND ENHANCING SNOWFALL. WINDS ALSO CONTINUE
TO GUST FROM THE WEST TO SOUTHWEST...AND THIS WILL CONTINUE
THROUGH THE MORNING HRS...THE WIND THAT IS. WILL EXTEND THE
ADVISORY IN ZONES 12 AND 13 THROUGH MID AFTERNOON FOR MAINLY FOR
BLOWING AND DRIFTING SNOW. THEN...THE NEXT VORT MAX/SW ARRIVES
LATE THIS AFTERNOON AND INSTABILITY AGAIN INCREASES AS MODEST LOW
TO MID LVL FRONTOGENESIS TAKES PLACE WITH THE MID/UPR LVLS COOLING
DOWN QUICKLY BY MIDNIGHT. WHILE THE SYSTEM AS A WHOLE STILL LOOKS
LIKE A GOOD DYNAMIC SYSTEM...IT DOES NOT LOOK QUITE AS GOOD AS IT
DID 24 HRS AGO. ANYWAY...THE SONG REMAINS THE SAME...BUT TIMING IS
MORE SIMILAR TO WHAT THE MDLS WERE SHOWING TWO DAYS AGO...WITH THE
FRONT POISED TO COME THROUGH A BIT EARLIER. STILL...THE STRONGEST
PORTION IN UPR LVLS WITH THIS STORM LOOK TO PUSH THRU SAT
AFTERNOON. HOWEVER...WITH THE CHANGE IN TIMING...PRECIP/SNOW LOOKS
TO BE MORE POST FRONTAL THAN AT THE FRONT...WITH LESS INSTABILITY
THAN THOUGHT WITH THE PREVIOUS TIMING. ALSO...MOISTURE WILL BE
SOMEWHAT MORE LIMITED THAN OUR PREVIOUS SYSTEMS...ORIGINATING MORE
FROM THE NNW INSTEAD OF WNW AND THE PAC NW. GOOD INSTABILITY AND
CONVECTIVE MODE BY SAT AFTERNOON THRU AT LEAST MID EVE WILL
PROBABLY BE THE PERIOD THAT PRODUCES THE BEST IN SNOW. ATTM...QPF
AND SNOW PRODUCTION LOOKS TO REMAIN AOB WWA CRITERIA...HOWEVER IT
COULD BE CLOSE. WINDS WILL NOT BE AS MUCH OF AN ISSUE EITHER IN
THE SNOW MAKING AREAS...WITH STRONGER WINDS BEING HELD GENERALLY
ACROSS SRN LINCOLN AND SWEETWATER COUNTIES. JUST THE SRN LINCOLN
COUNTY MOUNTAINS WOULD BE THE MOST LIKELY AREA FOR APPROACHING
ADVISORY CONDITIONS...SO WILL HAVE MONITOR FURTHER FOR CHANGES.
OTHERWISE...DECREASING CLOUDS AND COLD WILL FOLLOW INTO THE NRN
CWA LATE OVERNIGHT SAT INTO SUN MORNING E OF THE DIVIDE WITH A
NEALY STATIONARY FRONT DANGLING FROM NW TO SE ACROSS THE
STATE...REMAINING IN SOME FASHION THRU THE END OF THIS FCST
PERIOD. THIS WILL PROVIDE A MODEST FOCAL POINT FOR LL CONVERGENCE
AND LIFT WITH SOME AREAS OF SNOW OCCURRING AROUND THIS LINE. THE
NEXT UPR LVL WAVE IS DUE TO RACE THROUGH THE REGION LATER SUNDAY
AFTERNOON AND WILL PERHAPS ENHANCE PRECIP AROUND THE FRONT WHICH
SHOULD NOW BE SLOWLY LIFTING NWD. AT THE SAME TIME...THE UPR LVLS
WILL ONCE AGAIN BECOME MORE ORIENTED TO WNW FLOW INSTEAD OF
NNW...BRINGING IN SOMEWHAT BETTER MOISTURE TO FOCUS ON THE FRONT
ESPECIALLY OVR THE NRN PORTIONS OF THE FA. HAVE RAISED THE POPS
AND PRECIP IN THIS AREA APPROPRIATELY.

.LONG TERM...MONDAY THROUGH FRIDAY

ARCTIC COLD FRONT SHOULD BE ACROSS NORTHERN/EASTERN WYOMING MONDAY
MORNING BEFORE PUSHING TO AND STALLING ALONG THE DIVIDE BY
MIDDAY/EARLY AFTERNOON MONDAY. THE LOCATION OF ARCTIC COLD FRONT
MONDAY MORNING WILL MAKE FOR A VERY TRICKY HIGH TEMPERATURE
FORECAST. GLOBAL MODELS SHOW THE MID/UPPER LEVEL WINDS HINDERING THE
SOUTH AND WESTWARD MOVEMENT OF THE ARCTIC COLD FRONT MONDAY...BUT
MODELS TEND TO UNDERDO THE PROGRESS OF SHALLOW ARCTIC AIR MASSES. SO
EXPECT THIS INITIALLY SHALLOW ARCTIC AIR MASS TO REACH THE
CONTINENTAL DIVIDE BY MIDDAY. THIS ARCTIC COLD FRONT SHOULD REMAIN
ALONG THE DIVIDE MONDAY NIGHT BEFORE PUSHING SOUTHWEST ACROSS MUCH
OF THE FORECAST AREA TUESDAY...AS A STRONG 1045MB SURFACE HIGH
BUILDS INTO THE NORTHERN HIGH PLAINS. THE 00Z ECMWF...GEM AND GFS
ARE IN GOOD AGREEMENT WITH THIS SCENARIO...BUT ARE DIFFERENT THAN
YESTERDAYS RUNS...WHICH SHOWED THE ARCTIC AIR MASS MODIFYING
TUESDAY. HAVE TRENDED COLDER...ESPECIALLY EAST OF THE DIVIDE TUESDAY.

SNOWFALL MONDAY SHOULD BE ACROSS THE NORTHWEST WYOMING DUE TO THE
MOIST OROGRAPHIC NORTHWEST FLOW...AND NORTH OF THE ARCTIC
BOUNDARY. IT APPEARS THE BEST SHOT OF SNOWFALL WILL BE ACROSS
EXTREME NORTHERN WYOMING INTO SOUTHERN MONTANA...WHERE MODELS SHOW
DECENT ISENTROPIC LIFT OVER THE 700MB BAROCLINIC ZONE. AS THIS
ARCTIC AIR MASS DEEPENS AND ANOTHER DISTURBANCE SLIDES SOUTH OUT
OF CANADA...EXPECT THIS AREA OF SNOW TO SHIFT SOUTHWARD LATE
MONDAY NIGHT AND TUESDAY. WHAT APPEARED TO BE A DRY TUESDAY
FORECAST YESTERDAY APPEARS A BIT SNOWY NOW. HAVE INTRODUCED SLIGHT
VALLEY AND CHANCE MOUNTAIN POPS TUESDAY...WHICH WILL LIKELY NEED
TO BE INCREASED IF MODELS CONTINUE DOWN THIS SCENARIO.

MODELS SHOW THE SNOWFALL EXITING THE SOUTHERN PORTION OF THE
FORECAST AREA LATE TUESDAY AFTERNOON/TUESDAY EVENING...WITH A BITTER
COLD NIGHT EXPECTED. HOW COLD...WILL DEPEND GREATLY ON HOW MUCH
SNOWFALL OCCURS MONDAY AND TUESDAY...AND HOW MUCH CLEARING TAKES
PLACE TUESDAY NIGHT.

A DRY AND WARMER DAY IS EXPECTED WEDNESDAY...AS THE ARCTIC AIR MASS
BEGINS TO MODIFY.  HOWEVER TRAPPED BASINS WILL STRUGGLE TO WARM UP.

A PACIFIC SHORTWAVE TROUGH UNDERCUTTING THE NARROW...BUT HIGHLY
AMPLIFIED RIDGE OVER BRITISH COLUMBIA COULD IMPACT THE FORECAST AREA
THURSDAY AND FRIDAY OF NEXT WEEK. HOWEVER...GLOBAL MODELS ARE NOW LESS
ENTHUSIASTIC IN BRINGING ANOTHER ARCTIC COLD FRONT INTO THE FORECAST
AREA.

.AVIATION.../18Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

A COLD FRONT IS PUSHING INTO NORTHERN WY WITH CLOUDS LOWERING TO
MVFR CONDITIONS OVER THE NEXT FEW HOURS AT KBYG TO KPOY. SOME LIGHT
SNOW SHOWERS WILL ALSO DEVELOP OVER NORTHERN WY BY 00Z AND THIS
SNOW WILL CONTINUE THROUGH AT LEAST 06Z WITH MVFR TO IFR
CONDITIONS. FOR THE CENTRAL AREA FROM KLND TO KCPR VFR CONDITIONS
WILL OCCUR THROUGH 03Z. THE COLD FRONT WILL MOVE INTO THIS AREA
AROUND 03Z WITH LOW CLOUDS DEVELOPING OVER THIS AREA AFTER 04Z.
SOME LIGHT SNOW WILL ALSO DEVELOP IN CENTRAL WY BETWEEN 06Z AND
12Z.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

SNOW WILL OCCUR OVER THE WESTERN MOUNTAINS THROUGH TONIGHT. THE KJAC
TERMINAL SITE WILL IMPACTED BY SNOW AND BLOWING SNOW AS WELL WITH
MVFR TO IFR CONDITIONS. KBPI AND KPNA TERMINAL SITES WILL SEE VFR
CONDITIONS PREVAILING THROUGH THE PERIOD WITH SOME -SHSN MOVING IN
AFTER 12Z SAT. LOCAL MVFR CEILINGS MAY OCCUR AT TIMES AT KPNA
TERMINAL THE KRKS TERMINAL SITE WILL BE WINDY THROUGH MUCH OF THE
PERIOD WITH VFR CONDITIONS.

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS THROUGH THE WEEKEND AS SNOWFALL AGAIN WILL
INCREASE TONIGHT ACROSS WESTERN WYOMING. OVER THE LOWER ELEVATIONS
EAST OF THE DIVIDE...WEST BREEZY TO OCCASIONALLY STRONG WINDS WILL
CONTINUE THROUGH THE AFTERNOON...BECOMING QUITE GUSTY WITH WINDS
BLOWING 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH OVER THE SOUTHERN
DISPATCH ZONES. MORE WINTER WEATHER WITH LIGHT TO MODERATE SNOW IS
ON THE WAY FOR THE ENTIRE FORECAST AREA SATURDAY THROUGH SUNDAY
MORNING...THEN AGAIN SUNDAY AFTERNOON THROUGH MONDAY
MORNING...ESPECIALLY ACROSS THE NORTHER PORTION OF THE STATE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM MST THIS AFTERNOON WYZ012-013.

&&

SHORT TERM...BRAUN
LONG TERM...WM
AVIATION...ALLEN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Feb 21, 4:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST FRI FEB 21 2014

WYZ001>020-022>030-221300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST FRI FEB 21 2014

...WINTER WEATHER ADVISORY FOR JACKSON HOLE AND SURROUNDING
MOUNTAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL BE ON THE DECREASE OVER THE FAR WEST THIS MORNING.
HOWEVER...GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE CAUSING AREAS
OF BLOWING AND DRIFTING SNOW. PLEASE SEE THE WINTER WEATHER ADVISORY
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...ANOTHER WINTER WEATHER SYSTEM WILL IMPACT THE WEST
EARLY WITH MORE SNOWFALL...TRANSLATING EASTWARD DURING THE DAY GIVING
AREAS EAST OF THE DIVIDE A CHANCE FOR SOME SNOW BY SATURDAY
AFTERNOON AND EVENING.

MONDAY AND TUESDAY...MUCH BELOW AVERAGE TEMPERATURES MAINLY EAST OF
THE DIVIDE. HIGHS BOTH DAYS COULD BE 25 TO 35 DEGREES BELOW AVERAGE.
LIGHT TO POSSIBLY MODERATE AMOUNTS OF SNOW POSSIBLE MONDAY OVER THE
NORTHWEST AND EXTREME NORTH...SLIDING SOUTH MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 21, 1:00 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
100 PM MST FRI FEB 21 2014

WYZ015>018-220200-
LANDER FOOTHILLS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
WIND RIVER MOUNTAINS EAST-
100 PM MST FRI FEB 21 2014

WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH AT TIMES WILL
CONTINUE UNTIL THE EARLY EVENING HOURS WHEN A COLD FRONT DROPS IN
SWITCHING THE WINDS TO THE NORTH AT 5 TO 15 MPH. LIGHT SNOW WILL
FOLLOW SEVERAL HOURS BEHIND THE FRONT OVERNIGHT. A MORE STEADY SNOW
IS EXPECTED ON SATURDAY.

WYZ003>008-220200-
BIGHORN MOUNTAINS WEST-CODY FOOTHILLS-NORTH BIG HORN BASIN-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
100 PM MST FRI FEB 21 2014

ISOLATED SNOW BANDS ARE MOVING THROUGH THE BIGHORN BASIN THIS
AFTERNOON...THEY ARE EXPECTED TO INCREASE IN COVERAGE OVER THE NEXT
FEW HOURS WITH SCATTERED TO NUMEROUS SHOWERS EXPECTED BY SUNSET.
AFTER SUNSET...A COLD FRONT WILL DROP IN FROM THE NORTH AND CHANGE
THE WIND DIRECTION...SNOW WILL BECOME A BIT STEADIER SHORTLY
THEREAFTER WITH HEAVIER SNOW BECOMING MORE FOCUSED ON FAVORED UPSLOPE
AREAS LIKE THE UPPER NOWOOD VALLEY AND ALONG THE WEST SLOPE OF THE
BIGHORNS. EXPECT 1 TO 2 INCHES OF SNOW BASIN-WIDE WITH AS MUCH AS 5
INCHES POSSIBLE IN AREAS HIT BY THE MORE PERSISTENT BANDS AND IN
FAVORED UPSLOPE AREAS LIKE THE NOWOOD VALLEY AND ALONG THE WEST
SLOPE OF THE BIGHORNS.

WYZ019-027>030-220200-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-
100 PM MST FRI FEB 21 2014

WEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH WILL CONTINUE
ACROSS INTERSTATE 80 AND ALONG HIGHWAY 789 BETWEEN BEAVER RIM AND
MUDDY GAP...SOME OF THE MORE ELEVATED AREAS ALONG THE HIGHWAY COULD
SEE GUSTS AROUND 60 MPH. THE WIND WILL BEGIN TO DECREASE AS A COLD
FRONT APPROACHES FROM THE NORTH TONIGHT...OCCASIONAL SNOW SHOWERS
WILL BEGIN AFTER SUNRISE ON SATURDAY...EARLIER UP TOWARD BEAVER
RIM.

WYZ009>011-020-022-220200-
BIGHORN MOUNTAINS SOUTHEAST-CASPER MOUNTAIN-
NATRONA COUNTY LOWER ELEVATIONS-NORTHEAST JOHNSON COUNTY-
SOUTHEAST JOHNSON COUNTY-
100 PM MST FRI FEB 21 2014

GUSTY WEST NORTHWEST WIND WILL CONTINUE THROUGH THE DAY. SNOW
SHOWERS WILL EVENTUALLY DEVELOP OFF OF THE BIGHORNS AND STREAM OVER
INTERSTATES 25 AND 90 LATER THIS AFTERNOON. WINDS WILL BE ERRATIC
AND SOME OF THE HEAVIER SHOWERS COULD REDUCE VISIBILITY WITH SNOWFALL
RATES AT OVER ONE INCH PER HOUR AT TIMES. A COLD FRONT WILL THEN
ADVANCE THIS EVENING...ARRIVING IN CASPER BETWEEN 8PM AND MIDNIGHT
TONIGHT...THE WEST WINDS WILL DECREASE AT THIS TIME BUT A MORE
STEADY LIGHT SNOW WILL FALL WITH HEAVIER BANDS EMBEDDED. EXPECT 1 TO
2 INCHES OF SNOW ACROSS THE AREA WITH UP TO 5 INCHES POSSIBLE IN
THE AREAS WITH PERSISTENT BANDING AND IN FAVORED UPSLOPE AREAS LIKE
CASPER MOUNTAIN THROUGH EARLY SATURDAY MORNING. OFF AND ON LIGHT
SNOWFALL WILL CONTINUE THROUGH THE DAY ON SATURDAY...BECOMING HEAVIER
AFTER SUNSET.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Cody Foothills

When
February 21, 1:30 PM MST to February 23, 4:00 PM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Heavy snow fell in the Cody foothills. Amounts generally ranged from 6 to 8 inches from Cody southward to Meeteetse.

Winter Storm, Star Valley

When
February 22, 2:00 AM MST to February 23, 5:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Snowfall at the south end of Star Valley generally ranged from 6 to 12 inches.

Winter Storm, Upper Wind River Basin

When
February 22, 10:00 AM MST to February 23, 2:00 PM MST
Where
Upper Wind River Basin forecast zone
Reported by
COOP Observer
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Snowfall totals around Dubois ranged from 6 to 10 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494911, 494912, 504399.